To the Editor: Spinocerebellar ataxia (SCA) is an inherited disorder of brain function characterized by progressive incoordination of gait and is often associated.
National Library of Medicine 8600 Rockville Pike, Bethesda MD, 20894 USA. National Center for Biotechnology Information, U.S.
It is a slowly progressive disease that gradually worsens over a period of years. To the Editor: Spinocerebellar ataxia (SCA) is an inherited disorder of brain function characterized by progressive incoordination of gait and is often associated with poor coordination of hands, speech, and eye movements.
Zolpidem is a nonbenzodiazepine sedative in the imidazopyridine class and is chemically distinct from other sedatives. Intriguingly, aside from its hypnotic effect, zolpidem has been shown to improve catatonia, 1 aphasia, 2 Parkinson's disease, 3 and ataxia. We report a patient with SCA who took zolpidem for movement difficulties initially, developed dependence on high-dose zolpidem treatment, and encountered serious withdrawal symptoms. It is a short-acting hypnotic with a selective agonist effect for γ-aminobutyric acid (GABA) type A receptors in the brain. We also review the literature on the possible mechanism for the effect of zolpidem on SCA. 4 However, reports of zolpidem abuse or dependence are increasing, 5, 6 and more attention should be paid in terms of zolpidem withdrawal. It was considered originally by physicians as almost devoid of abuse and dependence potential.
Her father and brother were also afflicted with SCA. She was diagnosed with SCA type IV at age 35 years with initial symptoms of unsteady gait and mild slurred speech. Case report. Ms A, a 40-year-old married woman, was referred in 2009 for psychiatric consultation due to high-dose zolpidem use. Generalized seizure lasted for 1 minute at home, and initial management at the emergency department with phenytoin intravenous drip terminated further progression. Toxicology testing detected no plasma alcohol, whereas plasma benzodiazepine level was 64.80 ng/mL. This time, she was admitted via emergency department to our neurology department because of loss of consciousness.
The imidazopyridine hypnotic zolpidem binds preferably to the α 1 subtype of the benzodiazepine receptor, which is part of GABA A receptor complex. This highly accounts for its sedative effect, whereas the anxiolytic action of benzodiazepines appears to be mediated by receptors that contain the α 2 subunit. Thus, high-dose zolpidem may have a paradoxical effect for alleviating anxiety, and abrupt discontinuation would produce withdrawal symptoms such as palpitation, anxiety, tremor, or seizure similar to those seen with benzodiazepine withdrawal. 7 Zolpidem at high doses might lose its selectivity on α 1 subunits and bind to lower-affinity α 2 units, leading to an anxiolytic effect.
Single photon emission computed tomography demonstrated that GABAergic function may be decreased in the cerebral cortex, thalamus, striatum, and cerebellum in patients with SCA. Clauss et al 4 reported transient improvement of SCA with zolpidem in 4 cases. 9 Such motor improvement may be due to selective inhibition by zolpidem of GABAergic inhibitory neurons in the internal globus pallidus and substantia nigra pars reticulata, resulting in activation of the thalamus and cerebral cortex. There is no definite treatment that can prevent or slow the progression of SCA. 9 Positron emission tomography imaging also has shown normalized tracer uptake in the left thalamus and cerebellum after treatment with zolpidem. 8 Zolpidem has been shown to mildly improve catatonia, aphasia, and Parkinson's disease. 4 Our case further corroborates that zolpidem has a mode of action apart from hypnotic properties.
After this 2-week hospitalization, she was referred to the psychiatric clinic for further management. Ms A was detoxified by taper of zolpidem gradually over 2 weeks. No seizure attack was noted during hospitalization. We prescribed trazodone 100 mg before sleep and diazepam 20 mg/d and propranolol 30 mg/d for anxiety.
We should be more cautious in prescribing zolpidem to patients with past drug abuse or dependence to prevent unwanted consequence. To our knowledge, this is the first case report concerning high-dose zolpidem withdrawal seizure in a patient with SCA. Further investigation of the pharmacologic efficacy of zolpidem in SCA might be needed.
Withdrawal seizures were noted several times if her supply of zolpidem fell short. Nausea, palpitation, jitters, hand tremor, and perspiration were noted if she did not take enough zolpidem. The dose usually amounted to 1,000 mg/d for the past year. She was bedridden due to SCA and was cared for by her husband. The dose of zolpidem was gradually escalated by the patient to reach optimal effect. Although she consumed high doses of zolpidem, her husband tried to cater to all her needs out of sympathy. She had started taking zolpidem 3 years earlier for insomnia, and, paradoxically, zolpidem relieved her ataxia and spasticity. She claimed she had abused triazolam and alcohol during early adulthood due to insomnia. Zolpidem had been prescribed from different physicians. Other illicit substance use was denied. She recalled being able to move her arms and turn her trunk more easily, although the improvement lasted only around 1 hour after taking zolpidem.